Thunderstorm Wind, Penobscot
- When
- August 30, 4:10 PM EST
- Where
- Penobscot County, Millinocket
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 45.650, -68.717
Several trees were blown down.
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Aug 30, 2:00 PM EST, 2 hours 10 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU MAINE
300 PM EDT MON AUG 30 2004
.SYNOPSIS...A SERIES OF LOW PRESSURE SYSTEMS MOVING ALONG A NEARLY
STALLED FRONTAL BOUNDARY ACROSS NORTHERN MAINE WILL CONTINUE TO
PRODUCE SHOWERS INTO TUESDAY. THE REMNANTS OF TROPICAL STORM HERMINE
WILL BRING ADDITIONAL RAIN DOWNEAST...AND POSSIBLY SOME STRONG WINDS
OFFSHORE LATE TONIGHT INTO EARLY TUESDAY. THE REMAINS OF GASTON
SHOULD PASS SOUTH OF THE REGION LATER TUESDAY. HIGH PRESSURE WILL
THEN BUILD IN TUESDAY NIGHT AND REMAIN THROUGH THE LATTER PART OF
THE WEEK.
&&
.SHORT TERM ( TONIGHT THROUGH THU )...
MAIN FORECAST PROBLEM IS HOW TO HANDLE REMNANTS OF TROPICAL SYSTEMS
HERMINE AND GASTON. TPC OFFICAL TRACK HAS REMNANTS OF HERMINE
MOVING THROUGH GULF OF MAINE LATE TONIGHT/TUE AM. 12Z ETA
SUPPORTS THIS SOLUTION WHICH SEEMS REASONABLE BASED ON UPPER
STEERING CURRENTS. ETA ALSO INITIALIZED HERMINE BETTER. THUS...
WILL TREND TOWARD ETA SOLUTION. THIS WILL BRING A SLUG OF
TROPICAL RAIN TO COASTAL DOWNEAST LATE TONIGHT. ALSO...TPC
WIND FIELDS SUGGEST THAT GALE FORCE WINDS WILL CLIP THE
EASTERN PORTION OF THE COASTALS WATERS. (GENERALLY E OF CUTLER
AND OFFSHORE) HERMINE LOOKING BETTER ORGANIZED THIS AFTERNOON WITH
COOLING CLOUD TOPS AND QUITE A BIT OF CONVECTION. THEREFORE...WILL
GO AHEAD FORECAST GALES OVER THE EASTERN PORTION OF THE COASTAL
WATERS.
OTHERWISE...FRONTAL BOUNDARY CURRENTLY OVER NORTHERN MAINE WILL ACT
TO FOCUS WIDESPREAD RAINFALL OVERNIGHT INLAND AREAS AS SURFACE WAVE
RIDES ALONG BOUNDARY. SOME RAIN WILL BE LOCALLY HEAVY. SOME 1-2
INCH AMOUNTS POSSIBLE ESPECIALLY OVER HIGHER TERRAIN IN W. DONT
EXPECT ANY FLOOD PROBLEMS AS FLOOD GUIDANCE GENERALLY TWICE THAT.
EXPECT DRYING TO COMMENCE TUE AFTERNOON AS LOW PRESSURE WAVES MOVE
E AND HIGH PRESSURE BEGINS TO RIDGE OVER REGION. REMAINS OF GASTON
FORECAST TO MOVE S OF THE AREA WITH NO EFFECT FOR FORECAST AREA. DRY
AND SEASONABLY COOL WEATHER ON TAP WED/THU AS HIGH PRESSURE SETTLES
OVER THE REGION.
USED ETA MOS NUMBERS FOR TEMPS WITH ONLY MINOR ADJUSTMENTS.
CATEGORICAL POPS ALL AREAS TONIGHT AND EASTERN AREAS EARLY TUE
MORNING. &&
.LONG TERM ( THU NIGHT THROUGH MON )...
HIGH PRESSURE OVER THE AREA WILL BRING A CLEAR TO PARTLY CLOUDY AND
COOL NIGHT THURSDAY NIGHT. THE HIGH WILL SLIDE SOUTHEAST OF THE
AREA LATE THURSDAY NIGHT INTO FRIDAY MORNING. THIS WILL BRING AN
INCREASE IN HIGH CLOUDS BEHIND THE HIGH...ESPECIALLY OVER NORTHERN
AREAS WHERE A FRONTAL BOUNDARY WILL BE STALLED NEARBY TO THE NORTH.
MODELS BECOME AMBIGUOUS LATE IN THE WEEK REGARDING THE POSSIBILITY
OF A SECONDARY PUSH OF HIGH PRESSURE MOVING DOWN FROM EASTERN
CANADA. NEW GFS BRINGS BACK DOOR COOL FRONT INTO THE STATE FRIDAY
NIGHT AS SURFACE HIGH PUSHES SOUTHEAST THROUGH QUEBEC. THE GEM BRINGS
A WEAK SECONDARY HIGH IN THE REGION FROM CENTRAL CANADA. OLD MODELS
KEEP THE SURFACE HIGH SOUTHEAST OF THE STATE AS THE DOMINANT HIGH.
HOWEVER...DESPITE DIFFERENCES IN LOCATIONS OF THE SURFACE HIGH...
MODELS SEEM TO BE IN GOOD AGREEMENT ABOUT THE POSITION OF AN UPPER
LEVEL RIDGE TO OUR WEST. GENERALLY GOING WARM AND RAIN FREE LATE IN
THE WEEK...BUT BRING SMALL CHANCES FOR SHOWERS OVER FAR NORTH AS
MOISTURE OVER THE TOP OF THE RIDGE MAY AFFECT THE AREA. DURING
THE EARLY TO MIDDLE PART OF NEXT WEEK WE MAY HAVE TO BE CONCERNED
WITH THE REMNANTS OF HURRICANE FRANCINE...PROGGED TO ROUND THE
WESTERN EDGE OF THE RIDGE AND COME UP THROUGH THE MID ATLC REGION.
&&
.AVIATION...
GENERALLY MVFR BECOMING IFR CONDITIONS TONIGHT IN LOW CLOUDS AND SHOWERS.
CHC FOR A TSTM...ESPECIALLY OVER BGR/HUL THIS EVENING. CONDITIONS SHOULD
IMPROVE TO MVFR LATER TUE MORNING...AND EVENTUALLY TO VFR LATER
TUE AS DRYER AIR COMES IN MIXING OUT THE LOW LEVEL MOISTURE.
&&
.MARINE...PER SHORT TERM DISCUSSION WILL POST A GALE WARNING FOR
EASTERN POSRTION OF THE WATERS AND A SMALL CRAFT FOR SEAS IN THE W.
REMNANTS OF HERMINE FORECAST TO TRACK THROUGH THE GULF OF MAINE
WITH HIGHEST WINDS E OF THE CENTER. THIS WOULD BRING MINIMAL GALES
LATE TONIGHT/EARLY TUE AM OFFSHORE TO THE E OF CUTLER. SEAS WILL
BUILD OVERNIGHT TO 6-7 FT. WINDS TO DIMINISH QUICKLY ON TUE ONCE
REMANTS OF HERMINE EXIT BY 18Z. SEAS WIL ALSO GRADUALLY SUBSIDE TUE
AFTERNOON/NIGHT.
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...NONE
MARINE...GALE WARNING LATE TONIGHT/EARLY TUE TO E OF CUTLER
SMALL CRAFT ADVISORY W OF CUTLER
&&
SHORT TERM: GABRIC
LONG TERM: BLOOMER
AVIATION: SMFHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CARIBOU ME 612 AM EDT MON AUG 30 2004 MEZ001>006-010-011-015>017-029>032-311011- CENTRAL PENOBSCOT ME-CENTRAL PISCATAQUIS ME-CENTRAL WASHINGTON ME- COASTAL HANCOCK ME-COASTAL WASHINGTON ME-INTERIOR HANCOCK ME- NORTHEAST AROOSTOOK ME-NORTHERN PENOBSCOT ME-NORTHERN PISCATAQUIS ME- NORTHERN SOMERSET ME-NORTHERN WASHINGTON ME-NORTHWEST AROOSTOOK ME- SOUTHEAST AROOSTOOK ME-SOUTHERN PENOBSCOT ME-SOUTHERN PISCATAQUIS ME- INCLUDING THE CITIES OF...ALLAGASH...BANGOR...BAR HARBOR... BAXTER ST PARK...BLUE HILL...BROWNVILLE JUNCTION...CARIBOU... CHERRYFIELD...CLAYTON LAKE...DANFORTH...DEBOULLIE MOUNTAIN... DEXTER...DOVER-FOXCROFT...EAGLE LAKE...EASTPORT...ELLSWORTH... ESTCOURT STATION...FORT FAIRFIELD...FORT KENT...GREENVILLE... GUILFORD...HOULTON...HOWLAND...LIMESTONE...LINCOLN...MACHIAS... MADAWASKA...MILLINOCKET...MOUNT KATAHDIN...NEWPORT...OLD TOWN... PATTEN...PORTAGE...PRESQUE ISLE...RIPOGENUS...SAINT PAMPHILE... VAN BUREN AND VANCEBORO 612 AM EDT MON AUG 30 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN AND EASTERN MAINE. .DAY ONE...TODAY SHOWERS ARE LIKELY TODAY ACROSS NORTHERN MAINE WHILE SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS CENTRAL AND SOUTHERN AREAS. SOME OF THESE THUNDERSTORMS COULD BECOME STRONG TO SEVERE AND PRODUCE STRONG WINDS...LARGE HAIL AND LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN... ADDITIONAL RAINFALL IS EXPECTED OVER THE ENTIRE AREA BEGINNING TONIGHT AND CONTINUING WELL INTO TUESDAY. SOME ADDITIONAL RAINFALL MAY THEN AFFECT DOWNEAST AREAS LATER TUESDAY INTO TUESDAY NIGHT AS THE REMNANTS OF GASTON BRUSH BY. THIS SCENARIO COULD RESULT IN SOME RAINFALL AMOUNTS OF UP TO 2 INCHES BY TUEDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CARIBOU ME 1150 AM EDT MON AUG 30 2004 MEZ003>006-010-011-015>017-031-032-302200- CENTRAL PENOBSCOT ME-CENTRAL PISCATAQUIS ME-CENTRAL WASHINGTON ME- INTERIOR HANCOCK ME-NORTHERN PENOBSCOT ME-NORTHERN PISCATAQUIS ME- NORTHERN SOMERSET ME-NORTHERN WASHINGTON ME-SOUTHEAST AROOSTOOK ME- SOUTHERN PENOBSCOT ME-SOUTHERN PISCATAQUIS ME- INCLUDING THE CITIES OF...BANGOR...BAXTER ST PARK... BROWNVILLE JUNCTION...DANFORTH...DEXTER...DOVER-FOXCROFT... GREENVILLE...GUILFORD...HOULTON...HOWLAND...LINCOLN...MILLINOCKET... MOUNT KATAHDIN...NEWPORT...OLD TOWN...PATTEN... RIPOGENUS AND VANCEBORO 1150 AM EDT MON AUG 30 2004 ...STRONG TO SEVERE THUNDERSTORMS POSSIBLE ACROSS PORTIONS OF CENTRAL AND DOWNEAST MAINE THROUGH THIS EVENING... A WEAK SURFACE LOW OVER UPSTATE NEW YORK WILL CONTINUE TO SLOWLY LIFT NORTHEAST ALONG THE ST LAWRENCE VALLEY THIS AFTERNOON AND EVENING. A WARM AND HUMID AIR MASS IN PLACE WILL CONTINUE TO DESTABILIZE THROUGH OUT THE AFTERNOON WITH SHOWERS AND THUNDERSTORMS DEVELOPING. A FEW THUNDERSTORMS MAY BECOME SEVERE. IF YOU HAVE OUTDOOR ACTIVITIES PLANNED TODAY...BE ALERT FOR THE POSSIBILITY OF THREATENING WEATHER. STAY TUNED TO NOAA WEATHER RADIO OR OTHER MEDIA OUTLETS FOR FURTHER UPDATES ON THE POTENTIAL FOR STRONG TO SEVERE THUNDERSTORMS. CALDERON
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
448 PM EDT MON AUG 30 2004
MEZ005-006-302145-
PENOBSCOT AND AROOSTOOK COUNTIES...
448 PM EDT MON AUG 30 2004
...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...PENOBSCOT AND AROOSTOOK
COUNTIES...
AT 447 PM EDT...DOPPLER WEATHER RADAR INDICATED A THUNDERSTORM WITH
SMALL HAIL AND GUSTY WINDS 8 MILES WEST OF MILLINOCKET. THE STORM WAS
MOVING NORTHEAST AT 30 MPH.
LOCATIONS NOW IN THE PATH OF THIS STORM INCLUDE...
MILLINOCKET AT 500 PM EDT
SHERMAN AT 540 PM EDT
SHERMAN STATION AT 545 PM EDT
THIS STORM HAS THE POTENTIAL TO PRODUCE...
HAIL...THE SIZE OF PEAS...
STRONG AND GUSTY WINDS...UP TO 50 MILES AN HOUR...
HEAVY RAINFALL...WITH SOME PONDING IN LOW LYING AREAS...
DEADLY CLOUD-TO-GROUND LIGHTNING...5 TO 10 STRIKES PER MINUTE...
IF THREATENING SKIES APPROACH YOUR AREA...TAKE COVER IN A SHELTER OR
BUILDING. STRONG THUNDERSTORMS CAN QUICKLY BECOME SEVERE...PRODUCING
DESTRUCTIVE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.
REPORT WEATHER RELATED DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.
LAT...LON 4565 6905 4550 6890 4589 6802 4611 6824
STUREY
NNNNThe Caribou radar (KCBW), 83 km away, was scanning. The volume nearest the first event began at 21:09 UTC.
1 thunderstorm wind. Local standard time, as filed.
Several trees were blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maine in 2004Every state in 2004This day in weather historyWarnings in Maine, August 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5419210.